Management of Cardiogenic Shock Post-MI - USMLE Forums
USMLE Forums Logo
USMLE Forums         Your Reliable USMLE Online Community     Members     Posts
Home
USMLE Articles
USMLE News
USMLE Polls
USMLE Books
USMLE Apps
Go Back   USMLE Forums > USMLE Step 2 CK Forum

USMLE Step 2 CK Forum USMLE Step 2 CK Discussion Forum: Let's talk about anything related to USMLE Step 2 CK exam


Reply
 
Thread Tools Search this Thread Display Modes
  #1  
Old 10-26-2012
USMLE Forums Scout
 
Steps History: ---
Posts: 10
Threads: 4
Thanked 1 Time in 1 Post
Reputation: 11
Heart Management of Cardiogenic Shock Post-MI

60 yo, s/p AMI, EF 25%, is coming to the ER, with decreased saturation, pulmonary edema, needs ventilation. BP 190/90, HR 130 (sinus tachy). what would you do?
a. Shock
b. Amioderan IV
c. Verapamil IV
d. Digoxin IV
e. Nytroglycin

Can someone explain it to me?

Thanks
Reply With Quote Quick reply to this message



  #2  
Old 10-26-2012
XpaezX's Avatar
USMLE Forums Master
 
Steps History: 1+CK+CS+3
Posts: 1,216
Threads: 41
Thanked 1,316 Times in 706 Posts
Reputation: 1331
Default

? what is this? I assume the patient has an acute CHF? if thats the case this patient has to be cardioverted because he is having end organ failure and all.

You have to acutely reverse the cardiac failure and the fastest way is obviously shock.

If he wasnt in shock and the arrhythmia is acute then the management changes.. you didnt put the kind of arrhythmia.. so i cannot say anything more than that.

Last edited by XpaezX; 10-26-2012 at 12:38 PM.
Reply With Quote Quick reply to this message
  #3  
Old 10-26-2012
USMLE Forums Scout
 
Steps History: ---
Posts: 10
Threads: 4
Thanked 1 Time in 1 Post
Reputation: 11
Default

Quote:
Originally Posted by XpaezX View Post
? what is this? I assume the patient has an acute CHF? if thats the case this patient has to be cardioverted because he is having end organ failure and all.

You have to acutely reverse the cardiac failure and the fastest way is obviously shock.

If he wasnt in shock and the arrhythmia is acute then the management changes.. you didnt put the kind of arrhythmia.. so i cannot say anything more than that.
I don't think that you give shock to sinus tachy
Reply With Quote Quick reply to this message
  #4  
Old 10-26-2012
XpaezX's Avatar
USMLE Forums Master
 
Steps History: 1+CK+CS+3
Posts: 1,216
Threads: 41
Thanked 1,316 Times in 706 Posts
Reputation: 1331
Default

Quote:
Originally Posted by hadas.zamir View Post
I don't think that you give shock to sinus tachy

Ohh you are right you put the arrhythmia in parenteciss so I didnt found it until know

Sinus tachycardia is treated first with vagal maneuvers, then with adenosine and if that doesnt work after 3 cycles then you give either Beta blockers OR Calcium Channel blockers.

If after giving the last 2 drugs the patient decompesates more then that means he has WPW and in that case you give as a first choice IV Procainamide and if not in the choices IV amiodarone.

SO if thats only sinus tachycardia WITHOUT anything that resembles WPW the answer is C Diltiazem

There i Think I cover everything
Reply With Quote Quick reply to this message
  #5  
Old 10-26-2012
USMLE Forums Scout
 
Steps History: ---
Posts: 10
Threads: 4
Thanked 1 Time in 1 Post
Reputation: 11
Default

Quote:
Originally Posted by XpaezX View Post
Ohh you are right you put the arrhythmia in parenteciss so I didnt found it until know

Sinus tachycardia is treated first with vagal maneuvers, then with adenosine and if that doesnt work after 3 cycles then you give either Beta blockers OR Calcium Channel blockers.

If after giving the last 2 drugs the patient decompesates more then that means he has WPW and in that case you give as a first choice IV Procainamide and if not in the choices IV amiodarone.

SO if thats only sinus tachycardia WITHOUT anything that resembles WPW the answer is C Diltiazem

There i Think I cover everything
OK, i'm starting to get it...
you are right about the treatment of the sinus tachy, but i am not sure if 130 is such a big problem.
the big problem is his pulmonary edema, it is severe since he needs ventilation, so the immediate thing to do is give Nytroglycin

Do you agree?
Reply With Quote Quick reply to this message
The above post was thanked by:
yarasara77 (10-31-2012)
  #6  
Old 10-26-2012
XpaezX's Avatar
USMLE Forums Master
 
Steps History: 1+CK+CS+3
Posts: 1,216
Threads: 41
Thanked 1,316 Times in 706 Posts
Reputation: 1331
Default

Quote:
Originally Posted by hadas.zamir View Post
OK, i'm starting to get it...
you are right about the treatment of the sinus tachy, but i am not sure if 130 is such a big problem.
the big problem is his pulmonary edema, it is severe since he needs ventilation, so the immediate thing to do is give Nytroglycin

Do you agree?
Yes I agree, in that case yes, the thing again is that because we dont have the whole case I dont know for sure how to approach the patient, I approached the patient from an arrhythmia causing acute CHF point of view...

I didnt know he had an MI until you pointed that out in that case the first thing to do always is the MONAH mnenonic which stands for:

Morphine
O2
Nitrates
Aspirin
Heparin

One must look carefully into the following tho..

If the MI is a right sided MI (inferior leads) then reducing preload is contraindicated and you must give IV fluids as your starting management to keep the heart pumping...

Thats why putting the whole case is better on these forums to know exactly what to answer, unless for you AMI means MI ....
Reply With Quote Quick reply to this message
The above post was thanked by:
yarasara77 (10-31-2012)
  #7  
Old 10-26-2012
USMLE Forums Scout
 
Steps History: ---
Posts: 10
Threads: 4
Thanked 1 Time in 1 Post
Reputation: 11
Default

Quote:
Originally Posted by XpaezX View Post
Yes I agree, in that case yes, the thing again is that because we dont have the whole case I dont know for sure how to approach the patient, I approached the patient from an arrhythmia causing acute CHF point of view...

I didnt know he had an MI until you pointed that out in that case the first thing to do always is the MONAH mnenonic which stands for:

Morphine
O2
Nitrates
Aspirin
Heparin

One must look carefully into the following tho..

If the MI is a right sided MI (inferior leads) then reducing preload is contraindicated and you must give IV fluids as your starting management to keep the heart pumping...

Thats why putting the whole case is better on these forums to know exactly what to answer, unless for you AMI means MI ....

Thanks.

yes, for me AMI = acute MI...
but here the pulmonary edema is not because of the MI but because of the CHF i think. anyway, it doesn't matter

Thanks a lot
Reply With Quote Quick reply to this message
  #8  
Old 10-26-2012
XpaezX's Avatar
USMLE Forums Master
 
Steps History: 1+CK+CS+3
Posts: 1,216
Threads: 41
Thanked 1,316 Times in 706 Posts
Reputation: 1331
Default

Quote:
Originally Posted by hadas.zamir View Post
Thanks.

yes, for me AMI = acute MI...
but here the pulmonary edema is not because of the MI but because of the CHF i think. anyway, it doesn't matter

Thanks a lot
The acute Pulmonary Edema is secondary to CHF secondary to the MI!

Thats the point, even if you have pulmonary edema in a post MI patient the management doesnt change, only that diuretics like Loop Diuretics like Furosemide are given to decrease the preload and decrease the congestion of the heart (which nitrates also achieve)

Morphine works by decreasing pulmonary tension and also by decreasing the anxiety the patient suffers.

the MI caused the CHF which caused the Pulmonary edema, so its a constellation of everything.

The Aspirin and Heparin are given to stabilize the clot and stop its expansion, you do this in all MI's regardless of the area, the cause, the age of the patient or their sexual preference (im kidding)
Reply With Quote Quick reply to this message



Reply

Tags
Cardiology-, Internal-Medicine-, Step-2-Questions

Quick Reply
Message:
Options

Register Now

In order to be able to post messages on the USMLE Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:
Medical School
Choose "---" if you don't want to tell. AMG for US & Canadian medical schools. IMG for all other medical schools.
USMLE Steps History
What steps finished! Example: 1+CK+CS+3 = Passed Step 1, Step 2 CK, Step 2 CS, and Step 3.

Choose "---" if you don't want to tell.

Favorite USMLE Books
What USMLE books you really think are useful. Leave blank if you don't want to tell.
Location
Where you live. Leave blank if you don't want to tell.

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes


Similar Threads
Thread Thread Starter Forum Replies Last Post
How come we use Mannitol in shock! nativedoc2 USMLE Step 1 Forum 5 04-20-2012 09:26 AM
Management of shock ktalupur USMLE Step 2 CK Forum 0 10-17-2011 09:50 AM
cardiogenic shock parameters ? iron USMLE Step 2 CK Forum 12 09-22-2011 11:25 AM
Toxic Shock Syndrome ? aksyonez USMLE Step 2 CK Forum 4 06-22-2011 03:11 PM
dopamine for treatment of shock Seetal USMLE Step 1 Forum 10 07-31-2010 05:44 PM

RSS Feed
Find Us on Facebook
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2017 DragonByte Technologies Ltd.

USMLE® & other trade marks belong to their respective owners, read full disclaimer
USMLE Forums created under Creative Commons 3.0 License. (2009-2014)